- Question from Allison: Does tamoxifen have any effect on sexual drive? I seem less interested since my surgery.
- Answers - Leslie R. Schover, Ph.D. That's a good question. There is not much evidence that tamoxifen decreases sex drive. In studies of women with breast cancer, tamoxifen does not appear to cause sexual problems. In the breast cancer prevention trials, however, women who were at risk for breast cancer had a few more problems on tamoxifen compared to a placebo or sugar pill.
- Marisa Weiss, M.D. But I thought libido in that study was actually a little bit higher?
- Leslie R. Schover, Ph.D. The problems really weren't with sex drive, but with vaginal dryness.
- Marisa Weiss, M.D. Part of the problem that women have with loss of sexual interest after breast cancer treatment, while on tamoxifen, may come from the lingering side effects of early menopause due to chemotherapy.
- Leslie R. Schover, Ph.D. Some chemotherapy effects on sexual desire may have to do with changes in the hormones called androgens. Testosterone is one androgen. In women, about one half of the androgens in the blood stream come from the ovaries. When chemotherapy damages the ovaries, women's androgen levels go down. This could affect a woman's desire for sex; however, we do not know whether it is safe to give testosterone replacements to women who are breast cancer survivors.
The Ask-the-Expert Online Conference called Intimacy and Sexuality featured Leslie R. Schover, Ph.D., and Marisa Weiss, M.D. answering your questions about how breast cancer diagnosis and treatment affect your sex life.
Editor's Note: This conference took place in February 2001.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.